Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Nashville, TN

May 3, 2006Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 3, 2006, 7:40 PM CDT for Lawrence County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 7:40 PM CDT (00:40 UTC)
Expired
May 3, 2006, 8:30 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 126 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 040042
FFWOHX
TNC099-040130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH LAWRENCE COUNTY IN TENNESSEE

* UNTIL 830 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  
  OVER 2 INCHES HAS FALLEN IN AROUND AN HOURS TIME...AND MORE HEAVY 
  RAIN IS LIKELY.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LORETTO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3499 8754 3499 8732 3517 8733 3517 8755

$$

MAG
1 follow-up statement
000 
WGUS74 KOHX 040102
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT WED MAY 3 2006

TNC099-040130-
LAWRENCE TN-
800 PM CDT WED MAY 3 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH
LAWRENCE COUNTY...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3499 8754 3499 8732 3517 8733 3517 8755

$$

MAG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:34 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 3, 3:34 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT WED MAY 3 2006

.SHORT TERM...SURFACE MAP AT 20Z SHOWS A LOW PRESSURE CENTER OVER
SOUTHEAST MISSOURI, WITH A WEAK BOUNDARY EXTENDING SOUTHEASTWARD
FROM THE LOW THROUGH WEST TENNESSEE AND INTO SOUTHERN MIDDLE
TENNESSEE, WHICH IS PROVIDING THE FOCUS FOR ALL THE STORMS WERE
SEEING THIS AFTERNOON.

RUC MODEL SOUNDING VALID AT 20Z FOR NASHVILLE SHOWS A VERY
UNSTABLE ENVIRONMENT, WITH A LIFTED INDEX OF -8.7, POSITIVE ENERGY
OF 3300 J/KG, AND A PRONOUNCED MID-LEVEL DRY LAYER, ALTHOUGH THE
K-INDEX IS A LITTLE LOW AT 21. A WARM NOSE AT 750 MB MAY BE ONLY
THING PREVENTING MORE WIDESPREAD CONVECTION.

.LONG TERM...ATMOSPHERIC MODELS CONTINUE TO SHOW A COLD FRONT
ENTERING THE MID STATE TOMORROW MORNING, THEN STALLING OUT,
LEAVING US MOIST AND UNSTABLE UNTIL A MID-LEVEL SHORTWAVE SWINGS
ACROSS MIDDLE TENNESSEE ON FRIDAY, BRINGING A TEMPORARY REPRIEVE
FROM THE ACTIVE WEATHER.

AFTERWARD, SEVERAL WAVES WILL RIPPLE THROUGH THE MID STATE INTO
THE WEEKEND, WHICH, COMBINED WITH THE STILL-PRESENT MARITIME
TROPICAL AIR MASS, WILL PRODUCE SCATTERED CONVECTION THROUGH
SATURDAY NIGHT, WHEN COOLER AND DRIER AIR WILL INFILTRATE THE
REGION, AND LEAVE US WITH LITTLE, IF ANY, CHANCE OF PRECIPITATION
UNTIL MONDAY NIGHT OR TUESDAY.

OVERALL, ITS A MESSY FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    63  78  59  75 /  30  50  50  50
CLARKSVILLE  62  77  57  75 /  40  50  50  50
CROSSVILLE   57  76  55  70 /  20  50  40  50
&&

.OHX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DAVIDSON...DICKSON...GILES...
HICKMAN...HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MARSHALL...
MAURY...MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE...AND
WILLIAMSON.
&&

ROSE
Hazardous weather outlook, May 3, 9:20 AM CDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT WED MAY 3 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
920 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCE FOR
THUNDERSTORMS LATE TODAY AND TONIGHT. A FEW STRONG STORMS COULD
DEVELOP...ESPECIALLY OVER THE NORTHWEST COUNTIES OF THE MID STATE.
HEAVY DOWNPOURS...HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL AFFECT THE REGION THURSDAY THROUGH
SATURDAY AS A SERIES OF DISTURBANCES INTERACTS WITH A LINGERING
FRONT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT THROUGH
SATURDAY.

BOYD

In the hours before

Special weather statement, May 3, 2:15 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-031945-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
215 PM CDT WED MAY 3 2006

...SEVERE THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT MID AFTERNOON...SEVERE THUNDERSTORMS HAVE DEVELOPED
QUICKLY IN SOUTHERN MIDDLE TENNESSEE. THIS WILL BE THE
TREND FOR THE NEXT SEVERAL HOURS...AS INSTABILITY...
DEEP MOISTURE ALONG WITH MAXIMUM AFTERNOON HEATING TAKE PLACE.

THE MAIN AREA OF CONCERN FOR THE NEXT SEVERAL HOURS WILL
BE THE WEST HALF OF MIDDLE TENNESSEE...GENERALLY ALONG
AND WEST OF INTERSTATE 65.

BOYD
Special weather statement, May 3, 3:02 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-032030-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
302 PM CDT WED MAY 3 2006

...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 3 PM...STRONG THUNDERSTORMS ARE MOVING THROUGH SOUTHERN MIDDLE
TENNESSEE FROM...SUMMERTOWN...ETHRIDGE INTO GILES COUNTY ALONG
HIGHWAY 166 AND INTO THE PULASKI AREA. THESE STORMS HAVE BEEN PULSING
DURING THE LAST HALF HOUR. EXPECT WINDS TO 45 MPH...PEA TO MARBLE
SIZE HAIL WITH THESE STORMS. RAPID INTENSIFICATION CAN OCCUR AT ANY
TIME WITH THESE TYPE OF STORMS...AND LATER WARNINGS MAY BE NEEDED.

BOYD
Local storm report, May 3, 5:39 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             DOVER                   36.48N 87.84W
05/03/2006  M0.88 INCH       STEWART            TN   LAW ENFORCEMENT

            LARGE HAIL IN DOVER

&&

04
Local storm report, May 3, 6:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             WAVERLY                 36.09N 87.79W
05/03/2006  M1.00 INCH       HUMPHREYS          TN   TRAINED SPOTTER

&&

MGIRODO
Local storm report, May 3, 7:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     LORETTO                 35.08N 87.44W
05/03/2006                   LAWRENCE           TN   TRAINED SPOTTER

            60 MPH WINDS AND NICKEL-SIZED HAIL

&&

MGIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:12 PM CDTSevere Thunderstorm WarningOHXLawrence48 min
May 3, 7:21 PM CDTSevere Thunderstorm WarningOHXStewart24 min
May 3, 7:37 PM CDTTornado WarningOHXStewart23 min
May 3, 7:46 PM CDTTornado WarningOHXMontgomery29 min
May 3, 8:00 PM CDTTornado WarningOHXPerry30 min
May 3, 8:10 PM CDTTornado WarningOHXHouston20 min
May 3, 8:43 PM CDTSevere Thunderstorm WarningOHXHickman, Maury17 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.